Vol. 38, No. 2, 1971

Download this article
Download this article. For screen
For printing
Recent Issues
Vol. 328: 1  2
Vol. 327: 1  2
Vol. 326: 1  2
Vol. 325: 1  2
Vol. 324: 1  2
Vol. 323: 1  2
Vol. 322: 1  2
Vol. 321: 1  2
Online Archive
The Journal
Editorial Board
Submission Guidelines
Submission Form
Policies for Authors
ISSN: 1945-5844 (e-only)
ISSN: 0030-8730 (print)
Special Issues
Author Index
To Appear
Other MSP Journals
Axiomatic convexity theory and relationships between the Carathéodory, Helly, and Radon numbers

David Clifford Kay and Eugene W. Womble

Vol. 38 (1971), No. 2, 471–485

An axiomatic setting for the theory of convexity is provided by taking an arbitrary set X and constructing a family 𝒞 of subsets of X which is closed under intersections. The pair consisting of any ordered vector space and its family of convex subsets thus become the prototype for all such pairs (X,𝒞). In this connection, Levi proved that a Radon number r for 𝒞 implies a Helly number h r 1; it is shown in this paper that exactly one additional relationship among the Carathéodory, Helly, and Radon numbers is true, namely, that if 𝒞 has Carathéodory number c and Helly number h then 𝒞 has Radon number r ch + 1. Further, characterizations of (finite) Caratheodory, Helly, and Radon numbers are obtained in terms of separation properties, from which emerges a new proof of Levi’s theorem, and finally, axiomatic foundations for convexity in euclidean space are discussed, resulting in a theorem of the type proved by Dvoretzky.

Mathematical Subject Classification 2000
Primary: 52A35
Received: 7 July 1970
Published: 1 August 1971
David Clifford Kay
Eugene W. Womble